100%(8)8 out of 8 people found this document helpful
This preview shows page 3 - 5 out of 9 pages.
which is determining what should have happened under ideal conditions, shows several events that should have happened differently. The first is that the physician should have allowed more time between the first and second dose of anesthesia, in order to give the first dose more time to work. Staffing adjustments should have been made in order to provide better and more prompt care to Mr. B. Mr. B also should have been connected to the cardiac monitor from the start as per hospital policy. Given that Dr. T and nurse J both received extensive training, they should not have forgotten this important step. Finally, the LPN should have alerted the nurse immediately to the decreasing numbers. After the alarm went off again, nurse J entered the room and found Mr. B pulseless, not breathing, and with a dangerously low blood pressure reading. Although all appropriate interventions were carried out, Mr. B. was shortly after found brain dead and ended up dying. The third step in the RCA which is determining causes, shows that there were several causes that led to Mr. B’s death. The physician’s decision to quickly administer another dose of medications, the failure of the staff to place Mr. B on the cardiac monitor, and the failure of the
RCA AND FMEA 2 LPN to alert the nurse to Mr. B’s decreasing blood pressure and oxygen saturation. After following steps 1, 2, and 3 of the RCA to determine the causative and contributing factors to Mr. B’s death, the team would then proceed with steps 4, 5, and 6. Step 4 is to develop causal statements, step 5 is to generate a list of recommended actions to prevent recurrence of the event, and step 6 which is to write a summary and share it. B. An improvement plan could be determined from conducting an in depth RCA where the causes of the event are analyzed and recommendations are put in place. There should be a multidisciplinary team involved with medication administration, especially medications that have a higher risk of adverse effects. Staff should be retrained on care for sedated patients as well as being able to recognize critical signs. To reduce the risk of adverse effects, stricter guidelines should be put in place regarding medication administration. This would lessen medication errors. There could be an electronic safety checklist that needs to be filled out by physicians or nurses whenever sedatives are to be administered. If any checks are missed the system would issue a warning. This would ensure that no steps are missed when a sedative is being administered. The pharmacy should have to approve medication dosages before they are administered. Also, an updated policy should be put in place to ensure adequate staffing whenever there is a patient that requires more monitoring. There should be a policy that patients with certain characteristics should immediately be placed on the ECG upon entrance to their emergency department room.